Minnesota, 2016

Winter Storm in Minnesota, November 18, 2016

November 18, 2016 · NWS FGF · 6 events in 6 counties and zones

A Colorado Low moved into the Central Plains during the evening of November 17th, eventually tracking through central Iowa and into western Wisconsin on the 18th. This set up a strong southwest to northeast temperature gradient and even resulted in a few strong thunderstorms over southern Minnesota.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A Colorado Low moved into the Central Plains during the evening of November 17th, eventually tracking through central Iowa and into western Wisconsin on the 18th. This set up a strong southwest to northeast temperature gradient and even resulted in a few strong thunderstorms over southern Minnesota. Six to fifteen inches of snow fell over the area, with the highest totals over Hubbard and eastern Becker counties. In combination with very gusty north winds, low visibilities developed. Several vehicles slid into ditches and a few schools closed for the day. The heavy snow also caused trees to snap, resulting in scattered power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 17, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, Nov 17, 11:25 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1125 PM CST Thu Nov 17 2016

.UPDATE...
Issued at 1125 PM CST Thu Nov 17 2016

This first band of snow is expected to taper off after midnight,
with another band of snow coming back in toward morning. Therefore
there could be somewhat of a break between the two. However, wind
speeds will only increase overnight, blowing the strongest Friday
morning into the early afternoon. So the strongest winds are
still expected as this second heavier band of snow moves back in.
Current headlines still have the event well covered.

&&

.SHORT TERM...(This evening through Friday)
Issued at 324 PM CST Thu Nov 17 2016

There is high confidence in the evolution of the overall
system...and later shifts will need to add details. Model
guidance appears to have settled on the track of the sfc
low...over Iowa 12z Fri propagating to northern Wisconsin by 00z
Sat. Two periods of heavier snow expected...one this evening
associated with mid-level frontogenesis across the southern
FA...possibly a break late tonight...and then a second round of
heavier snow as the system ejects northward (deformation zone).
The first round will likely produce 2-5 (up to 6) inches of snow
across much of the area where the winter weather watch had been
issued. The second area of snow will likely produce more than 6
inches of snow...with a tight gradient along the northern edge of
the precip shield.

Blizzard warning across the southern valley where at least
several inches of snow combined with the strongest winds will
cause very low visibilities in blowing snow. Winter storm warning
for the portion of west central Minnesota (including Park Rapids,
Wadena, Detroit Lakes, and Bemidji) where the forcing from the
deformation zone will hit. With that said...expect a sharp cut off
from heavy snow to very light snow that will lead to some
portions of the warning not receiving heavy snow. The winter
weather advisory is less confident...but given the first snowfall
of the year even an inch or two will increase impacts (plus the
strong winds across the southern valley).

.LONG TERM...(Friday night through Thursday)
Issued at 324 PM CST Thu Nov 17 2016

System will exit the area Friday night with winds diminishing and
skies clearing.  High pressure over the area Saturday...then moving
east Sunday.  Colder air behind this current storm to move but only
work to send us to near normal temperatures.  May have to adjust
temps in areas that get snowcover for colder values.  Overall
pattern returns to more zonal Sunday through next week.  GFS/ECMWF
differ on strength of two fast moving systems to move through the
area, one Tuesday and one later in the week.  Confidence is quite
low in either of these.  These systems will not be strong and
impacts marginal for holiday travel.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1125 PM CST Thu Nov 17 2016

No big changes to the 00Z set of TAFs. KGFK/KDVL/KTVF will only be
dealing with varying cloud heights and strong winds. Models are
hinting at some VFR level clouds somewhere over the northern Red
River Valley tonight into Friday, but hard to narrow it down this
far out, so kept things mainly MVFR. KFAR/KBJI will be dealing
with some snow and maybe some blowing snow. This first band should
be tapering off after midnight, with more snow moving in toward
Friday morning. Most of the snow should fall in the 10z to 18z
time Fri time frame, along with the strongest winds. By late
afternoon into early evening the snow will move out along with the
strong winds.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 6 PM CST Friday for NDZ039-049.

     Blizzard Warning until 6 PM CST Friday for NDZ052-053.

MN...Winter Weather Advisory until 6 PM CST Friday for MNZ002-003-006-
     009-015-016-022.

     Blizzard Warning until 6 PM CST Friday for MNZ029>031-040.

     Winter Storm Warning until 6 PM CST Friday for MNZ017-023-024-
     027-028-032.

&&

UPDATE...Godon
SHORT TERM...TG
LONG TERM...Riddle
AVIATION...Godon
Hazardous weather outlook, Nov 17, 5:29 AM CST, 18 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
529 AM CST THU NOV 17 2016

MNZ002-003-006-009-015>017-022>024-027>032-040-NDZ039-049-052-053-
181130-
NORMAN-CLAY-LAKE OF THE WOODS-NORTH BELTRAMI-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-CASS-RANSOM-SARGENT-RICHLAND-
529 AM CST THU NOV 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT RAIN WILL BEGIN TO MOVE INTO THE SOUTHERN RED RIVER VALLEY
THIS AFTERNOON AND SPREAD NORTHEASTWARD TONIGHT. RAIN WILL CHANGE
OVER TO SNOW TONIGHT AS THE TEMPERATURES DROP, WITH 2 TO 5 INCHES OF
SNOW POSSIBLE BEFORE DAYBREAK. NORTH WINDS WILL BE INCREASING,
WITH SOME BLOWING SNOW POSSIBLE IN THE FAR SOUTHERN RED RIVER
VALLEY. BLIZZARD AND WINTER STORM WATCHES CONTINUE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL CONTINUE INTO FRIDAY WITH WINDS INCREASING TO 25 TO 35
MPH WITH GUSTS TO 50 MPH IN THE FAR SOUTHERN RED RIVER VALLEY, AND
20 TO 30 MPH WITH GUSTS TO 40 MPH FURTHER NORTH AND EAST. WHITEOUT
CONDITIONS WILL BE POSSIBLE IN THE SOUTHERN RED RIVER VALLEY,
PARTICULARLY TOMORROW MORNING WHERE THE HEAVIEST SNOW COINCIDES
WITH THE STRONGEST WINDS. SNOW WILL CONTINUE INTO FRIDAY EVENING
BEFORE TAPERING OFF. AT THIS POINT, HEAVIEST SNOW AMOUNTS OF 8 TO
12 INCHES ARE EXPECTED SOUTH AND EAST OF A LIDGERWOOD, ND TO
HAWLEY, MN TO WASKISH, MN LINE. NORTH AND WEST OF THAT LINE SNOW
AMOUNTS WILL RANGE FROM 3 TO 8 INCHES WITH A TIGHT GRADIENT
BETWEEN LITTLE AND HEAVY SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SNOWFALL REPORTS ARE
APPRECIATED.

MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038-
054-181130-
WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-WESTERN WALSH COUNTY-
529 AM CST THU NOV 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW IS EXPECTED TO STAY MOSTLY SOUTH OF NORTHEASTERN NORTH DAKOTA
AND FAR NORTHWESTERN MINNESOTA, BUT A FEW INCHES ARE NOT OUT OF
THE QUESTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT ANY SNOWFALL REPORTS ARE
APPRECIATED.

In the hours before

Local storm report, Nov 17, 11:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1146 PM CST THU NOV 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     SNOW             WILTON                  47.51N 94.99W
11/17/2016  E2.0 INCH        BELTRAMI           MN   TRAINED SPOTTER

            SNOW TOTAL SO FAR

&&

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, West Becker

When
November 18, 12:00 AM CST to 6:00 PM CST
Where
West Becker forecast zone
Reported by
Public
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
November 18, 12:00 AM CST to 6:00 PM CST
Where
East Becker forecast zone
Reported by
Public
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, South Clearwater

When
November 18, 12:00 AM CST to 6:00 PM CST
Where
South Clearwater forecast zone
Reported by
Public
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, South Beltrami

When
November 18, 12:00 AM CST to 6:00 PM CST
Where
South Beltrami forecast zone
Reported by
Public
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
November 18, 12:00 AM CST to 6:00 PM CST
Where
Hubbard forecast zone
Reported by
Public
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Winter Storm, Wadena

When
November 18, 12:00 AM CST to 6:00 PM CST
Where
Wadena forecast zone
Reported by
Public
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665968, 665969, 665970, 665971, 665972, 665973.